Drug Liver Injury Induced by Olmesartan Mediated by Autoimmune-Like Mechanism: A Case Report

  • Manuel de la Torre-Aláez Liver Unit, Clínica Universidad de Navarra, Madrid, Spain
  • Mercedes Iñarrairaegui Liver Unit, Clínica Universidad de Navarra, Pamplona, Spain

Keywords

Olmesartan, drug-induced liver injury, autoimmune-like mechanism, hypertransaminasaemia

Abstract

Autoimmune hepatitis (AIH) was the first liver disease for which an effective therapeutic intervention was carried out, using prednisolone; its usefulness was demonstrated in several clinical trials. Nevertheless, AIH still remains a difficult diagnosis in some cases, because it is necessary to dismiss other possible diagnoses, and perhaps due to it being a heterogeneous disease. The relationship between drug-induced liver injury (DILI) and AIH is complex and not fully understood. There are three possible scenarios: (1) DILI with a strong immunoallergic component mimicking AIH; (2) AIH mimicking a DILI due to drug exposure and (3) AIH triggered by exposure to an offending drug (drug-induced AIH). Drug-induced AIH is well described and documented for some drugs such as nitrofurantoin and minocycline. Histologically distinguishing DILI from AIH remains a challenge. We present an interesting case report which met serologic criteria and histological confirmation to establish AIH, but discontinuation of a suspected drug resolved hypertransaminasaemia.

VIEW THE ENTIRE ARTICLE

References

  • Rubio-Tapia A, Herman M, Ludvigsson JF, Kelly DG, Mangan TF, Wu TT, Murray JA. Severe Spruelike enteropathy associated with olmesartan. Mayo clinic proceedings 2012 Aug;87(8):732-8.

  • Basson M, Mezzarobba M, Weill A, Ricordeau P, Allemand H, Alla F, et al. Severe intestinal malabsorption associated with olmesartan: a French nationwide observational cohort study. Gut 2016;65(10):1664–1669.

  • Naik D, Martelli M, Hernandez Gonzalo D, Sharma A, Pannu D. An atypical case of chronic diarrhoea: olmesartan-induced sprue-like enteropathy. BMJ Case Rep 2015;2015:bcr2015212318.

  • Ianiro G, Bibbo S, Montalto M, Ricci R, Gasbarrinina A, Cammarota G. Systematic review: Sprue-like enteropathy associated with olmesartan. Aliment Pharmacol Ther Syst 2014;40:16-23.

  • Barge S, Ziol M, Nault J. Autoimmune-like chronic hepatitis induced by olmesartan. Hepatology 2017;66:2086–2088.

  • European Association for the Study of the Liver. EASL Clinical Practice Guidelines: drug-induced liver injury. J Hepatol 2019;70(6):1222–1261. logical results from liver biopsy.
  • Published: 2020-01-03

    Issue: Vol 7 No 1 (view)

    Section: Articles

    How to cite:
    de la Torre-Aláez, M., & Iñarrairaegui, M. (2020). Drug Liver Injury Induced by Olmesartan Mediated by Autoimmune-Like Mechanism: A Case Report. European Journal of Case Reports in Internal Medicine, 7(1). https://doi.org/https://doi.org/10.12890/2020_001407